Banner image

Milk-alkali syndrome

Calcium-alkali syndrome; Cope syndrome; Burnett syndrome; Hypercalcemia; Calcium metabolism disorder

Find

Learn More

Causes

Milk-alkali syndrome is almost always caused by taking too many calcium supplements, usually in the form of calcium carbonate. Calcium carbonate is a common calcium supplement. It is often taken to prevent or treat bone loss (osteoporosis). Calcium carbonate is also an ingredient found in antacids (such as Tums).

A high level of vitamin D in the body, such as from taking supplements, can worsen milk-alkali syndrome.

Calcium deposits in the kidneys and in other tissues can occur in milk-alkali syndrome.

Definition

Milk-alkali syndrome is a condition in which there is a high level of calcium in the body (hypercalcemia). This causes a shift in the body's acid/base balance toward alkaline (metabolic alkalosis). As a result, there can be a loss of kidney function.

Exams and Tests

Calcium deposits within the tissue of the kidney (nephrocalcinosis) may be seen on:

Other tests used to make a diagnosis may include:

Outlook (Prognosis)

This condition is often reversible if kidney function remains normal. Severe prolonged cases may lead to permanent kidney failure requiring dialysis.

Possible Complications

The most common complications include:

  • Calcium deposits in tissues (calcinosis)
  • Kidney failure

Prevention

If you use calcium-containing antacids often, tell your provider about digestive problems. If you are trying to prevent osteoporosis, do not take more than 1.2 grams of calcium per day unless instructed by your provider.

Symptoms

In the beginning, the condition usually has no symptoms (asymptomatic). When symptoms do occur, they can include:

  • Back, middle of the body, and low back pain in the kidney area (related to kidney stones)
  • Confusion, strange behavior
  • Constipation
  • Depression
  • Excessive urination
  • Fatigue
  • Irregular heartbeat (arrhythmia)
  • Nausea or vomiting
  • Other problems that can result from kidney failure

Treatment

In severe cases, treatment involves giving fluids through the vein (by IV). Otherwise, treatment involves drinking fluids along with reducing or stopping calcium supplements and antacids that contain calcium. Vitamin D supplements also need to be reduced or stopped.

When to Contact a Medical Professional

Contact your health care provider if:

  • You take a lot of calcium supplements or you often use antacids that contain calcium, such as Tums.¬†You may need to be checked for milk-alkali syndrome.
  • You have any symptoms that might suggest kidney problems.

Review Date: 10/26/2017
Reviewed By: Walead Latif, MD, nephrologist and Clinical Associate Professor, Rutgers Medical School, Newark, NJ. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.

ADAM QualityA.D.A.M., Inc. is accredited by URAC, also known as the American Accreditation HealthCare Commission (www.urac.org). URAC's accreditation program is an independent audit to verify that A.D.A.M. follows rigorous standards of quality and accountability. A.D.A.M. is among the first to achieve this important distinction for online health information and services. Learn more about A.D.A.M.'s editorial policy, editorial process and privacy policy. A.D.A.M. is also a founding member of Hi-Ethics and subscribes to the principles of the Health on the Net Foundation (www.hon.ch).

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 9-1-1 for all medical emergencies. Links to other sites are provided for information only—they do not constitute endorsements of those other sites. © 1997-2010 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.